After Overdoses, New Concerns Over Opioid-Laced Crack In SoMa, Tenderloin

In one recent week, there were nine recorded overdoses and one fatality related to fentanyl-laced crack in the Tenderloin and SoMa neighborhoods, sparking concerns throughout the community.

The 6th Street Harm Reduction Center received reports of four overdoses, including one fatality in a single-room occupancy hotel on 6th Street on April 26th, said Kristen Marshall, a program and inventory services manager at Syringe Access Services.

The DOPE Project works to prevent overdoses by informing community members — users and non-users — how to recognize and react when someone has overdosed. It coordinates the city's overdose response by working with 13 programs across San Francisco to distribute naloxone — a drug that reverses opiate overdoses — to drug users, manager Eliza Wheeler said.

Clean syringes to be distributed. | Photo: 6th Street Harm Reduction Center/Facebook

None of the users who recently overdosed were habitual opiate users, yet they all responded to naloxone, which indicates that "there were absolutely opiates in the crack,” Marshall said.

Because crack cocaine isn't an opiate, users would not have any tolerance built up, nor would they know to carry naloxone in case of an overdose. As a result, they're extremely susceptible to potentially fatal overdoses, she added.

The 6th Street Center took immediate action to inform the community that the crack supply could have opiates in it and advised users to carry naloxone with them so they can help themselves or others.

“We were able to confirm that the opiate in the crack was fentanyl on Friday, but by then, we had already done significant outreach to our communities to ensure they had the information they needed to keep themselves and each other safe,” Marshall added.

This is not the first — and likely not the last — time something like this has happened.

While the drug supply has always been inconsistent, synthetic opiates such as fentanyl are extremely powerful and dangerous, Marshall said. At the same time, the treatment is the same as for any opiate: “administer naloxone, begin rescue breathing, and get help,” Marshall said. 

“Fentanyl acts fast, but it absolutely responds to naloxone,” she added.

Naloxone overdose kit. | Photo: University of Washington

In terms of responding to the reported overdoses, Marshall said the 6th Street program, and others working under the umbrella of the DOPE Project, “rely on our program participants, the people we serve, to drive the direction of what we do and how we do it.”

Once they heard the reports of the overdoses, organizers went straight to the crack users in the community: they handed out flyers, asked nearby SROs to hang the flyers, and made sure anyone dropping into the center had the proper information to pass on to their friends and others. 

“We [soon] saw an influx of folks coming into our services who may have not otherwise engaged with us, but were eager to learn about what was going on and how they could keep themselves safe,” Marshall said. “Without our participants, the word never would have spread as far and as fast.”

The drug supply changes quickly, so this issue may have passed, for now, Marshall said, but the responders in the Bay Area harm-reduction community have been dealing with these issues for some time now. 

“Everyone needs to understand that the drug supply has always been, and will always be, inconsistent, so be careful, carry naloxone, and look out for each other,” Marshall said.

If you're interested in getting involved with the 6th Street Harm Reduction Center's work, visit its Facebook page.

Never miss a story.

Subscribe today to get Hoodline delivered straight to your inbox.

After overdoses new concerns over opioid laced crack in soma tenderloin